Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2016

Lake Effect Snow Warning 1, NWS Cleveland, OH

January 1, 2016Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow warning at Jan 1, 2016, 3:27 PM EST for Erie County, Pennsylvania. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2016, 3:27 PM EST (20:27 UTC)
Expired
Jan 1, 2016, 9:43 PM EST
In force
6 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 3:30 PM ESTSNOW 3Erie, PA
Jan 1, 3:30 PM ESTSNOW 4.53 E Erie, PA
Jan 1, 7:00 PM ESTSNOW 4.9Erie Airport, PA12 HOUR SNOWFALL.
Jan 1, 7:00 PM ESTSNOW 6.5Colt Station, PA12 HOUR SNOWFALL.
Jan 1, 7:00 PM ESTSNOW 7.8Millcreek Twp, PA12 HOUR SNOWFALL.
Jan 1, 7:36 PM ESTSNOW 8Northeast 6sw, PA12 HOUR SNOWFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS41 KCLE 012027
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EST FRI JAN 1 2016

...LAKE EFFECT SNOW WARNING THROUGH TONIGHT...

.A PERSISTENT LAKE EFFECT SNOW BAND IS EXPECTED TO CONTINUE
THROUGH THE EVENING HOURS ACROSS THE NORTHERN HALF OF ERIE COUNTY.
OVERNIGHT THIS BAND IS EXPECTED TO WEAKEN AND BEGIN TO SHIFT
OFFSHORE.

PAZ001-002-020500-
/O.UPG.KCLE.LE.Y.0001.000000T0000Z-160102T0900Z/
/O.NEW.KCLE.LE.W.0001.160101T2027Z-160102T0900Z/
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...ERIE...EDINBORO
327 PM EST FRI JAN 1 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A LAKE
EFFECT SNOW WARNING...WHICH IS IN EFFECT UNTIL 4 AM EST SATURDAY.
THE LAKE EFFECT SNOW ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 4AM SATURDAY.

* SNOW ACCUMULATIONS...5 INCHES NEAR THE CITY OF ERIE TO UPWARDS
  OF 8 INCHES TOWARD NORTHEAST. ALBION TO UNION CITY IS ONLY
  EXPECTED TO GET 2 TO 3 INCHES. 

* PERIOD OF MOST INTENSE SNOW...LATE THIS AFTERNOON AND EVENING. 

* WIND...WESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO 30
  MPH...DECREASING TO 10 TO 15 MPH OVERNIGHT.

* IMPACTS...SNOW WILL ACCUMULATE RAPIDLY WHERE LAKE EFFECT SNOW 
  BANDS PERSIST. VISIBILITY WILL BE SHARPLY REDUCED AND 
  UNTREATED SURFACES WILL QUICKLY BECOME SNOW COVERED AND 
  SLIPPERY. 

* OTHER IMPACTS...GUSTY WEST WINDS WILL BLOW AND DRIFT THE
  SNOW...QUICKLY RECOVERING ROADS AND REDUCING VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO DRY WEATHER JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS OR UPDATES.

&&

$$

OUDEMAN
1 follow-up statement
360 
WWUS41 KCLE 020243
WSWCLE

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
943 PM EST FRI JAN 1 2016


PAZ001-002-020345-
/O.CAN.KCLE.LE.W.0001.000000T0000Z-160102T0900Z/
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...ERIE...EDINBORO
943 PM EST FRI JAN 1 2016

...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE LAKE
EFFECT SNOW WARNING. 

DRIER AIR HAS MOVED IN ALOFT AND BROUGHT THE HEAVY LAKE EFFECT
SNOW TO AN END. WHILE THERE IS STILL A CHANCE OF SNOW SHOWERS
OVERNIGHT ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow warning went out at Jan 1, 12:48 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jan 1, 12:48 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1248 PM EST FRI JAN 1 2016

.SYNOPSIS...
A SERIES OF TROUGHS WILL TRAVERSE THE GREAT LAKES OVER THE WEEKEND
BRINGING PERIODS OF LAKE EFFECT SNOW. A LARGE AREA OF HIGH PRESSURE
WILL BUILD SOUTHEAST OUT OF CANADA BY MONDAY NIGHT...THEN SLOWLY
MOVE TO THE EAST COAST THROUGH MID-WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME COLDER CLOUD TOPS MOVING INTO THE SNOW BELT AND ENHANCING THE
SNOW SHOWERS THAT ARE NOW MOVING INLAND. THEREFORE EXPECT
CONDITIONS TO DETERIORATE THIS MORNING. HAVE PULLED PRECIPITATION
FURTHER INLAND QUICKER WITH THIS MID MORNING UPDATE.

PREVIOUS DISCUSSION...COOLER AIR SETTLES OVER THE REGION TODAY AS
THE UPPER LEVEL TROUGH BECOMES MORE CONSOLIDATED OVER THE GREAT
LAKES REGION. SOUTHWESTERLY WINDS ARE IN PLACE TO START THE DAY
AND WILL KEEP LAKE EFFECT SNOW MOSTLY OUT OVER LAKE ERIE BEFORE
SHIFTING ONSHORE THIS AFTERNOON AS THE SURFACE TROUGH PASSES TO
THE EAST. THE DOMINANT BAND WILL START TO CLIP THE ERIE PA
SHORELINE THIS AFTERNOON THEN SPREAD INLAND LATE TODAY INTO
TONIGHT. THE BAND IS EXPECTED TO BREAK APART SOME AS THE FLOW
VEERS TOWARDS EVENING AND TRANSITION TO MORE OF A MULTI-BAND
STRUCTURE. THE BAND COULD HAVE GOOD SNOWFALL RATES AS IT REACHES
ERIE COUNTY PA LATE THIS AFTERNOON. THE FORECAST CALLS FOR SEVERAL
INCHES OF SNOW IN NE ERIE COUNTY BEFORE SHIFTING INLAND THIS
EVENING. THERE IS POTENTIAL FOR THE SNOWFALL FORECAST TO BE
ADJUSTED UPWARD IF THE BAND IS STATIONARY LONGER THAN EXPECTED. A
LAKE EFFECT SNOW ADVISORY HAS BEEN ISSUED FOR ERIE COUNTY PA FROM
1 PM TO 4 AM FOR GENERALLY 3 TO 6 INCHES OF SNOW IN EASTERN
PORTIONS OF THE COUNTY. WESTERN PORTIONS OF THE COUNTY WILL BE ON
THE LOWER END. MOISTURE DEPTH INCREASES TO AROUND 700MB THIS
AFTERNOON AND EVENING WITH GOOD INSTABILITY BEFORE STARTING TO
DECREASE. THE DURATION OF DEEPER MOISTURE WILL BE A LIMITING
FACTOR FOR HIGHER SNOWFALL TOTALS. THE FLOW BACKS TO SOUTHWESTERLY
AFTER MIDNIGHT WHICH SHOULD PUSH THE REMAINING SNOWFALL BACK OUT
OVER THE LAKE BY LATE TONIGHT. TEMPERATURES WILL HOLD ALMOST
STEADY TODAY THEN DIP INTO THE LOWER TO MID 20S TONIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
BRIEF PERIOD OF WARM ADVECTION ON SATURDAY WILL STRENGTHEN THE LOW
LEVEL INVERSION. EXPECTING THE LOW CLOUD COVER TO CONTINUE FOR MUCH
OF THE DAY WITH MOISTURE TRAPPED BENEATH THE INVERSION SO HIGHS WILL
ONLY RECOVER TO AROUND 30 DEGREES. THE AIRMASS IS VERY DRY FROM
850MB UP SO WE COULD SEE A FEW BREAKS IN THE CLOUDS DEVELOP LATE IN
THE DAY. ANOTHER TROUGH SLIDES SOUTHEAST OUT OF CANADA ON SUNDAY
BRINGING ANOTHER RE-ENFORCING SHOT OF COLD AIR. SNOW SHOWERS RESUME
AS THE FLOW BECOMES NORTHWESTERLY SUNDAY AFTERNOON AND SUNDAY NIGHT.
GENERALLY MINOR ACCUMULATIONS POSSIBLE IN THE OHIO PORTION OF THE
SNOW BELT AGAIN WITH SLIGHTLY HIGHER AMOUNTS IN PA WHERE PRE-
CONDITIONING FROM LAKE HURON COULD PROVIDE BETTER MOISTURE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LATEST MODEL RUNS DEVELOP A FAIRLY BROAD UPPER LEVEL RIDGE THAT WILL
DEVELOP OVER THE CENTRAL PART OF THE UNITED STATES BY MONDAY NIGHT.
THIS FEATURE WILL HELP ENHANCE THE EASTERN UNITED STATES TROUGH AXIS
BY THE SAME TIME PERIOD. THE UPPER LEVEL RIDGE IS PROGGED TO MOVE
EAST ACROSS THE AREA WITH TIME AND FLATTEN AS WELL. MORE RIDGING
WILL BUILD IN FROM THE WEST BY END OF THE WEEK.

AS UPPER LEVEL TROUGH MOVES EAST ACROSS THE REGION...A COLD POOL OF
AIR WILL SLIDE INTO THE FORECAST AREA SUNDAY NIGHT INTO MONDAY.
COLDEST 850 MB AIR TEMPERATURE DROPS TO BETWEEN -10 DEGREES C SOUTH
TO -16 DEGREES NORTH OF THE LAKE. THIS COLD AIR ADVECTION WILL BE
FAIRLY SHORT LIVED AS WARM AIR ADVECTION BEGINS TO TAKE PLACE AS
HIGH PRESSURE BUILDS SOUTH ACROSS THE AREA. WARMER AIR WILL RETURN
FOR TUESDAY INTO WEDNESDAY IN THE WARM AIR ADVECTION PATTERN.

A SWATH OF MOISTURE IN ASSOCIATION WITH COLD POOL EXPECTED OVER THE
EAST...WILL INTRODUCE A CHANCE OF SNOW TODAY THROUGH PORTIONS OF THE
FORECAST PERIOD. AS WARM AIR ADVECTION SHAPES UP....TEMPERATURES
WILL REBOUND BACK INTO THE LOWER 40S FOR HIGHS BY WEEKS END.
UNFORTUNATELY...OVERNIGHT LOWS WILL BE ON THE CHILLY SIDE THROUGH
THIS FORECAST PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LAKE EFFECT SNOW WILL CONTINUE TO DEVELOP...WITH THE MAIN IMPACT
AT KERI SINCE THE FLOW IS WESTERLY. THE BAND SHOULD REORIENT
ITSELF EARLY THIS AFTERNOON AND SETTLE BACK ACROSS KERI LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING WITH THE PASSAGE OF ANOTHER
WEAK TROUGH. IFR CONDITIONS WILL CONTINUE DURING THE HEAVIER LAKE
EFFECT SNOW SHOWERS. CONDITIONS SHOULD IMPROVE AT KERI LATER
TONIGHT.

ELSEWHERE NOTHING MORE THAN A FEW FLURRIES OR LIGHT SNOW SHOWERS
PRIMARILY AT KCLE AND KYNG. MVFR CEILINGS WILL CONTINUE ALTHOUGH
THERE COULD BE SOME PATCHY IMPROVEMENT TO VFR LATER TONIGHT FOR A
WHILE UNTIL THE NEXT TROUGH DROPS ACROSS THE AREA SATURDAY
MORNING. VFR CONDITIONS SHOULD DEVELOP ACROSS NORTHWEST OH
SATURDAY AFTERNOON WITH MVFR CEILINGS PERSISTING ELSEWHERE.

OUTLOOK...OCCASIONAL NON VFR AGAIN SUNDAY INTO MONDAY...MAINLY IN
EXTREME NE OH/NW PA WITH LAKE EFFECT SNOW SHOWERS.

&&

.MARINE...
WILL NEED TO EXPAND SMALL CRAFT ADVISORY FOR MUCH OF THE
EASTERN TWO THIRDS OF THE LAKE TODAY. THIS IS IN RESPONSE TO WINDS
REMAINING A TAD ON THE HIGHER SIDE THROUGH MUCH OF THE NEXT WEEK.
LIGHTER WINDS ARRIVE LATE MONDAY INTO TUESDAY FROM THE NORTH.
OTHERWISE...THIS IS GOING TO BE A LONG DURATION ADVISORY FOR THE
LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 4 AM EST SATURDAY FOR PAZ001-
     002.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EST SATURDAY FOR LEZ143>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/OUDEMAN
SHORT TERM...KEC
LONG TERM...LOMBARDY
AVIATION...KOSARIK
MARINE...JAMISON/LOMBARDY
Hazardous weather outlook, Jan 1, 5:16 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
516 AM EST FRI JAN 1 2016

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ003-021030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-CRAWFORD PA-
516 AM EST FRI JAN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-002-021030-
NORTHERN ERIE-SOUTHERN ERIE-
516 AM EST FRI JAN 1 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-021030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
516 AM EST FRI JAN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:53 AM ESTLake Effect Snow AdvisoryCLEErie12 hr

Nearby

Lake Effect Snow Warnings in Pennsylvania, 2016Every lake effect snow warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.